Alabama, 2017

Flash Flooding in Alabama, May 20 to 21, 2017

May 20 to 21, 2017 · NWS MOB · 3 events in 1 county or zone

Heavy rains caused flooding in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused flooding in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 3:26 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 20, 3:26 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
426 PM CDT Sat May 20 2017

.NEAR TERM /Now Through Sunday/...Complicated weather pattern with
periods of rain, heavy at times, possible but timing and location of
heavier rainfall is difficult to pinpoint. Scattered showers and a
few thunderstorms have been streaming northwest across the area
today, and this general trend will continue tonight and into Sunday.
PWAT's generally around 2 inches through the near term, so showers
and storms likely to be efficient rain producers. Nearly all of the
Hi-Res models (ARW's HRRR, 3KM NAM) indicate this scattered activity
to continue into early this evening, then a larger more organized
convective system move east into and across most of the forecast
area mid evening through the overnight hours. With this some locally
heavy rainfall will be possible overnight, but believe that a fairly
progressive movement of the complex across our area will preclude
the necessity of a Flash Flood Watch (FFA) for tonight. Local FFG
indicates 1" hour and 5" three hour total for Flash Flooding, and
for now we don't anticipate exceeding those amounts tonight, at
least over a large area. However, some nuisance flooding of urban
and/or poor drainage areas could be possible in locations where
heavier rainbands may set up. Will have to monitor later data for the
possibility of a FFA late tonight or tomorrow, perhaps even into the
early part of next week. All of the Hi-Res models indicated above
indicate that an outflow boundary associated with tonights
convection may well move offshore and push greater chances for
additional pcpn tomorrow offshore (or at least limit it to coastal
and southeastern portions of the forecast area). If this occurs,
pcpn coverage (and rainfall-QPF totals) could possibly be much lower
over interior sections of the forecast area on Sunday than current
forecast indicates. We will have to monitor for this potential. This
uncertainty with regard to rainfall potential on Sunday, combined
with the expected progressive movement of the system tonight
mentioned above, gives further justification for holding off on the
FFA at this time. Only a marginal risk of severe storms expected.
Enough instability this afternoon (MLCAPE up to 2500 J/KG), but
lacking in forcing with Bulk Shear generally no more than about 25
KNOTS and Wet Bulb Zero heights between 10-13 KFT. Breezy onshore
southeast to south flow will continue to create a High Risk of rip
currents along area Gulf Beaches. Low temperatures tonight mainly in
the lower 70s. High temperatures on Sunday mainly in the lower 80s,
but could be a few degrees cooler or warmer, depending on the
precipitation coverage. 12/DS

.SHORT TERM /Sunday night Through Tuesday night/...Rain continues
to be the main story during the short term. The region remains
between a broad upper level ridge east of the area and a broad
upper level trough well off to our northwest. This upper level
pattern remains relatively zonal through the short term. At the
surface, the southwesterly to westerly winds will keep the doors
wide open for increasing moisture as PWATs surge to 2+" at times
in the short term period. Abundant moisture in combination with a
stalled frontal boundary across the northern Gulf Coast and
several upper level disturbances that move through the region in
the short term, will result in widespread showers and storms.

The best coverage of showers and storms appears to be overnight
Monday into Tuesday as a shortwave quickly shifts east through
the area. Uncertainty still exists with the exact timing, but
heavy rain will be possible. Some storms will be capable of
producing frequent lightning, heavy rain and gusty winds.
Widespread severe weather is not anticipated. Additional rainfall
amounts will range from nearly 2" inland to 3" across the
southern portion of the area with locally higher amounts
possible. This will likely result in minor flooding problems
across the area and will need to be monitored closely.

On Monday, temperatures may rebound into the mid to low 80s across
the area if we see a break in the rain during the morning and
early afternoon. Temperatures on Tuesday will struggle to reach
80 due to cloud cover and widespread rain across the region.
Overnight temperatures will fall into the 60s inland each night
with temperatures closer to 70 along the coastline. 07/MB

.LONG TERM /Wednesday Through Saturday/...The broad upper level
trough to the northwest of the region during the short term will
dig south early in the long term then sweep across the area and
up the northern seaboard late in the week. Another frontal passage
is expected mid week, which will keep rain chances high through
much of the day Wednesday before tapering off from west to east
overnight. Scattered showers and storms will persist on Wednesday
ahead of the next frontal passage. Some storms may produce
frequent lightning, heavy rain and gusty winds. Widespread severe
weather is not anticipated.

In the wake of the front, cooler and drier air filters back into
the region beginning Wednesday night. Overnight temperatures will
fall into the 50s on both Thursday and Friday. Daytime
temperatures will rebound behind the front as we approach the
weekend. 07/MB

&&

.MARINE...A surface ridge stretching west over the northern Gulf
coast will weaken through the remainder of the weekend, but remain
intact over area coastal waters into the early part of next week. A
frontal boundary will drift south down toward the coast by late
Monday into Tuesday, but likely remain just north of the marine area.
A moderate onshore flow will continue through early Sunday and then
gradually weaken late in the day into Sunday night. The front along
the coast may move just offshore by Wednesday, bringing a moderate
offshore flow for the latter half of the coming week. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  83  68  84 /  80  80  60  60
Pensacola   73  81  70  83 /  80  80  70  60
Destin      75  80  73  84 /  70  80  70  60
Evergreen   71  83  68  84 /  80  70  60  60
Waynesboro  70  80  66  83 /  70  80  40  50
Camden      70  81  67  82 /  80  70  60  40
Crestview   72  83  68  85 /  80  80  70  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday evening for ALZ265-266.

FL...High Rip Current Risk through Sunday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 20, 10:44 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1144 AM CDT Sat May 20 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211645-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1144 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
across the region this afternoon and tonight. A few storms may
become strong to severe this afternoon into this evening with
damaging winds and small hail possible. The overall severe
threat is low.

Nuisance flooding is possible tonight, especially in those areas
that see numerous storms.

Moderate onshore winds and long period swell will combine to
create a high risk of rip currents on area beaches through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms are expected to
continue across the area Sunday through Wednesday. Strong to
possibly severe storms are again possible Sunday into Sunday
night, with strong to damaging winds the primary threat. Small
hail is also possible.

With an extended period of rain lasting through Wednesday, an
increasing possibility of nuisance flooding exists.

Moderate onshore winds and long period swell will combine to
create a high risk of rip currents on area beaches through
Sunday. At least a moderate risk of rip currents will likely
continue into mid week.

.SPOTTER INFORMATION STATEMENT...

GMZ630>635-650-655-670-675-211645-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1144 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Small craft should exercise caution this afternoon and tonight, as
moderate winds will frequently approach the 15 to 20 knot range.
Choppy conditions on area bays and protected waters, seas offshore
up to 4 or 5 feet. Winds and seas higher near the showers and
storms. These conditions could be hazardous for small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A moderate flow continues over the marine area through Sunday,
then subsides slightly through midweek, before increasing again
late in the week. Conditions occasionally hazardous for small
craft through Sunday.

In the hours before

Special weather statement, May 20, 5:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
627 PM CDT SAT MAY 20 2017

ALZ261>264-210015-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-
627 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, the strong thunderstorm was located over Prichard,
moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Satsuma, Creola, Axis, I65 And I165 and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8819 3095 8789 3066 8799 3065 8814
TIME...MOT...LOC 2327Z 183DEG 12KT 3071 8807
Special weather statement, May 20, 6:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
719 PM CDT SAT MAY 20 2017

ALZ261>263-210100-
Baldwin Inland AL-Mobile Central AL-Mobile Inland AL-
719 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES UNTIL 800 PM
CDT...

At 719 PM CDT, the strong thunderstorm was located over Saraland,
moving northeast at 15 mph.

Wind gusts up to 50 mph, numerous cloud to ground lightning strikes
and very heavy rain will be possible with this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Chunchula, Stockton,
Axis, I65 And I165, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3071 8818 3107 8823 3106 8781 3079 8795
      3079 8796 3078 8797 3079 8799 3077 8799
      3076 8798 3074 8798 3074 8800 3072 8800
      3073 8799 3071 8799 3075 8797 3074 8796
      3072 8797 3070 8795
TIME...MOT...LOC 0019Z 240DEG 11KT 3084 8808
Special weather statement, May 20, 6:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
746 PM CDT SAT MAY 20 2017

ALZ261-263-210130-
Mobile Central AL-Mobile Inland AL-
746 PM CDT SAT MAY 20 2017

...STRONG THUNDERSTORMs WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 830 PM CDT...

At 744 PM CDT, strong thunderstorm was located from near Gulfcrest
to Wilmer to Tanner Williams, moving east at 10 mph.

Winds in excess of 40 mph, frequent cloud to ground lightning
strikes and very heavy rain will be possible with these storms.

Locations impacted include...
Gulfcrest, Semmes, Tanner Williams, Mobile Regional Airport and
Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3062 8841 3105 8843 3107 8823 3061 8818
TIME...MOT...LOC 0044Z 253DEG 6KT 3085 8834
Special weather statement, May 20, 7:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
809 PM CDT SAT MAY 20 2017

ALZ261-263>266-FLZ201-202-MSZ079-210200-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-Mobile Inland AL-Escambia Inland FL-
Escambia Coastal FL-George MS-
809 PM CDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE...SOUTHERN BALDWIN...SOUTH CENTRAL ESCAMBIA
AND SOUTHEASTERN GEORGE COUNTIES UNTIL 900 PM CDT...

At 807 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles east of Big Point to Chickasaw to near
Stockton,and moving south at 35 mph.

Wind gusts up to 50 mph, frequent lightning and very heavy rain will
be possible with these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Pensacola, Prichard, Daphne,
Tillmans Corner, Fairhope, Saraland, Gonzalez, Foley, Theodore,
Chickasaw, Spanish Fort, Robertsdale, Point Clear, Loxley, Lillian,
Stapleton, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8841 3074 8841 3074 8846 3091 8845
      3081 8798 3079 8799 3080 8793 3066 8727
      3064 8724 3063 8726 3063 8724 3062 8726
      3060 8725 3034 8739
TIME...MOT...LOC 0107Z 020DEG 30KT 3062 8837 3079 8806 3105 8784
Local storm report, May 20, 7:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
811 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      SARALAND                30.82N 88.07W
05/20/2017                   MOBILE             AL   EMERGENCY MNGR

            STREET FLOODING IN SARALAND, AL. POLICE HAVE BLOCKED OFF
            SOME LOCAL ROADS.

&&

DJOHNSON
Special weather statement, May 20, 7:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
812 PM CDT SAT MAY 20 2017

ALZ052-053-055-056-059-261-262-264-FLZ201-203-210200-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Monroe AL-Conecuh AL-
Escambia AL-Washington AL-Mobile Inland AL-Escambia Inland FL-
Santa Rosa Inland FL-
812 PM CDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MONROE...NORTHEASTERN MOBILE...NORTHERN
BALDWIN...SOUTHEASTERN WASHINGTON...SOUTH CENTRAL CLARKE...WESTERN
ESCAMBIA...SOUTHWESTERN CONECUH...NORTHWESTERN SANTA ROSA AND
NORTHWESTERN ESCAMBIA COUNTIES UNTIL 900 PM CDT...

At 812 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles northeast of Bay Minette to near I65 And CR 1
to near I65 And AL 113,and moving east at 85 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Atmore, Satsuma, Citronelle, Creola, Century, Flomaton,
Chunchula, Stockton, McCullough, Gulfcrest, Axis, Uriah, Molino,
Calvert, Mount Vernon, Repton, Bratt, I65 And CR 1 and I65 And AL
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 8821 3117 8833 3145 8721 3066 8725
TIME...MOT...LOC 0112Z 255DEG 76KT 3099 8769 3106 8752 3120 8736

The radar

The Mobile radar (KMOB), 23 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
May 20, 7:30 PM CST to 11:30 PM CST
Where
Mobile County, Saraland to 0.85 mi WSW of Saraland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.820, -88.070

Heavy rain caused street flooding around Saraland. Several roads were blocked off.

Flash Flood, Mobile

When
May 20, 8:25 PM CST to May 21, 1:00 AM CST
Where
Mobile County, Mobile Bates Fld to 1.73 mi W of Seven Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.680, -88.230

Heavy rain caused street flooding near Airport and University Blvd.

Flash Flood, Mobile

When
May 20, 9:00 PM CST to May 21, 12:30 AM CST
Where
Mobile County, Saraland to 0.83 mi ESE of Chickasaw
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.820, -88.070

Heavy rain caused flooding on International Boulevard.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702138, 702369, 703460.